Thunderstorm Wind, Wabasha
- When
- May 19, 7:57 PM CST
- Where
- Wabasha County, 2 mi NE of Jarretts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $300
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.250, -92.300
Law enforcement officials reported several trees were blown down by winds estimated around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Law enforcement officials reported several trees were blown down by winds estimated around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 19, 2:12 PM CST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 312 PM CDT WED MAY 19 2004 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MAIN FORECAST CONCERNS THIS PACKAGE... SHRA/TSRA CHANCES THRU THE PERIOD...TEMPERATURES. DATA ANALYSIS AT 18Z SHOWS HIGH PRESSURE CENTERED OVER LK HURON. THE OLD FRONTAL BOUNDARY EXTENDED FROM THE OH VALLEY THRU SOUTHERN IL...SOUTHWEST IA AND INTO EASTERN SD. LOW PRESSURE WAS LOCATED OVER WESTERN ND...WITH THE NEXT COLD FRONT EXTENDING THRU CENTRAL SD INTO WESTERN NEB/KS. SFC OBS INDICATE DEWPOINTS IN THE 60S TO LOWER 70S STREAMING NORTH THRU EASTERN KS/WESTERN MO. VIS IMAGERY SHOWS PLENTY OF LOW CLOUDS OVER EASTERN NEB...WESTERN MN/IA HOLDING BACK TEMPS AND INSTABILITY INCREASE TO OUR WEST/SOUTH THIS AFTERNOON. NO MAJOR INITIALIZATION ERRORS NOTED WITH 19/12Z MODELS. GFS WITH ITS USUAL BETTER 850-5H HGT VS. RA-OBS INITIALIZATION. BOTH ETA/GFS LOOK TO HAVE A DECENT HANDLE ON SFC/UPPER LEVEL FEATURES ACROSS THE CONUS AT 18Z. BOTH DID QUITE WELL WITH PRECIP AMOUNTS/PLACEMENT ACROSS THE CONUS BETWEEN 12-18Z...HOWEVER HAVE TO GIVE SLIGHT EDGE TO GFS. NO MAJOR SURPRISES WITH 19/12Z MODELS RUNS AS BOTH OFFER SOLUTIONS QUITE SIMILAR TO EACH OTHER AND THEIR PREVIOUS RUNS TONIGHT THRU SAT. DIFFICULT TO FAVOR ONE SOLUTION OVER THE OTHER AT THIS POINT AS DIFFERENCES MINOR. GENERALLY WENT WITH AN ETA/GFS COMPROMISE FOR NOW...WITH THOUGHT THAT INDIVIDUAL FORECAST PERIODS WILL GET DETAILED AS THEY APPROACH. FOR THE SHORT TERM...THE STRONG SHORTWAVE OVER ND/SOUTHERN MAN THIS AFTERNOON TRACKS EAST TONIGHT AND WEAKENS AS IT RUNS INTO THE UPPER RIDGE OVER EASTERN N.A. SFC LOW TRACKING INTO ONT DRAGS THE COLD FRONT INTO THE AREA TONIGHT...WITH A CANADIAN HIGH PUSHING THE FRONT SOUTH OF THE FORECAST AREA THU. STRONG MOISTURE/INSTABILITY TRANSPORT NORTHWARD AHEAD OF THIS FRONT TONIGHT. ELEVATED CAPES OF 1K-2K J/KG OVER THE SOUTHWEST 2/3 OF THE FORECAST AREA BY MIDNIGHT. 45-60KTS OF 0-6KM BULK SHEAR OVER THE AREA TONIGHT...SO INGREDIENTS AVAILABLE FOR SUPER-CELLS. ISENTROPIC LIFT EARLY ON TO BE FORCING FOR SHRA/TSRA. SYSTEM RATHER DYNAMIC TONIGHT...WITH FORCING LATER ON TONIGHT EVOLVING TO 1000MB-7H FN AND QN CONVERGENCE AS THE COLD FRONT PUSHES INTO THE UNSTABLE AIRMASS PULLED NORTHWARD AHEAD OF IT. RAISED TSRA CHANCES TONIGHT INTO LIKELY CATEGORY. SWODY1 SLIGHT RISK FOR THE AREA TONIGHT LOOKS REASONABLE...HOWEVER APPEARS STORMS WILL BE ROOTED ABOVE THE BOUNDARY LAYER...AROUND 900MB. WARMER ETA/GFS- MOS LOWS FAVORED TONIGHT. FRONT PUSHES SOUTH OF THE AREA ON THU... BUT NOT SO FAR THAT THU WILL BE A DRY DAY ACROSS THE FORECAST AREA. POTENTIAL FOR FRONT TO STALL ACROSS THE SOUTH END OF THE FORECAST AREA AS WELL. PLENTY OF CAPE ALONG WITH 40+KTS 0-6KM BULK SHEAR... WITH LITTLE CAPPING IN THE VICINITY OF THE FRONT BY THU AFTERNOON. AREA REMAINS UNDER RIGHT REAR ENTRANCE REGION OF 3H JET THU THRU SAT...WITH NEUTRAL TO DIVERGENT 3H AGEOSTROPHIC FLOW. CONTINUED CHANCE POPS ACROSS SOUTHERN THIRD OF THE FORECAST AREA THU. FAVORED BLEND OF GUIDANCE HIGHS ON THU. THE FRONT BECOMES THE FOCUS FOR TSRA INITIATION THU NIGHT AND FRI AS THE NEXT SHORTWAVE OUT OF THE WESTERN TROUGH STRENGTHENS THE LOW IN THE CENTRAL PLAINS AND INCREASES THE LOW LEVEL MOISTURE/INSTABILITY TRANSPORT NORTHWARD AND OVER THE FRONTAL BOUNDARY. RAISED TSRA CHANCES INTO 50-60 PERCENT RANGE FOR MOST OF THE FORECAST AREA LATER THU NIGHT AND FRI AS THE SHORTWAVE TRACKS ACROSS THE AREA. FAVORED WARMER ETA/GFS-MOS LOWS THU NIGHT...THEN BLEND OF GUIDANCE HIGHS FRI. THE FRONT REMAINS JUST SOUTH OF THE FORECAST AREA FRI NIGHT-SAT NIGHT...WITH PLENTY OF MOISTURE/INSTABILITY POOLED ALONG/JUST SOUTH OF THE BOUNDARY. MODELS DIFFER A BIT ON STRENGTH/TIMING OF THE NEXT SHORTWAVE OUT OF THE WESTERN TROUGH...BUT APPEARS ANOTHER ONE TO PUSH TOWARD THE AREA SAT/SAT NIGHT. GIVEN THE INHERENT DIFFICULTY THE MODELS HAVE WITH TIMING THESE WAVES...DID NOT ATTEMPT TO TIME/DETAIL THE TSRA CHANCES FRI NIGHT-SAT NIGHT. HOWEVER DID RAISE CHANCES INTO THE 40-50 PERCENT RANGE. GFS-MOS LOWS FRI NIGHT AND GFS MEX-MOS HIGHS SAT REASONABLE. .LONG TERM...SUNDAY THROUGH WEDNESDAY MAIN FORECAST CONCERNS REMAIN THE FRONTAL BOUNDARY WAFFLING ACROSS THE REGION AND RESULTING SHRA/TSRA CHANCES. LATEST MEDIUM RANGE MODELS OFFER QUITE SIMILAR SOLUTIONS TO EACH OTHER THRU 26/00Z. GFS ENSEMBLES ALSO SHOW DECENT CONTINUITY THRU 26/00Z. 18/00Z GFS SOLUTION FOR THE MIDDLE OF NEXT WEEK LOOKING LIKE THE BIG OUTLIER. SIMILARITY OF LATEST MODEL RUNS AND ENSEMBLES LENDS SOME CONFIDENCE TO THE FORECAST FOR SUN-TUE. THE SFC FRONT REMAINS IN THE REGION... GENERALLY ACROSS IA/NORTHERN IL WITH LOW PRESSURE IN THE CENTRAL PLAINS. SHORTWAVES EJECTING OUT OF THE TROUGH OVER THE WESTERN U.S. WILL SEND WAVES EAST/NORTHEAST ALONG THE FRONT...WITH SURGES OF MOISTURE ADVECTION AND LIFT INTO THE AREA. THESE WAVES WILL BE DIFFICULT TO TIME AT BEST...THUS A CHANCE OF SHRA/TSRA CONTINUES THRU MUCH OF THE EXTENDED PORTION OF THE FORECAST. DID PRESERVE MONDAY AS A DRY DAY...WHICH BLENDS WELL WITH NEIGHBORING FORECASTS. THERE WILL BE A DRY DAY OR TWO THRU THE EXTENDED PORTION OF THE FORECAST...HOWEVER...CONFIDENCE IS RATHER LOW ON WHICH ONE OR TWO DAYS THAT WILL BE AT THIS POINT. GFS-MEX MOS MINS/MAXES FOR SUN-WED NEAR CLIMATE NORMALS AND GFS ENSEMBLES SHOW THEM TO BE REASONABLE. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1237 PM CDT WED MAY 19 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-201100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1237 PM CDT WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TONIGHT. A WARM FRONT OVER THE MID MISSISSIPPI VALLEY WILL MOVE NORTHWARD...AS A COLD FRONT APPROACHES WESTERN MINNESOTA FROM THE WEST. THESE TWO BOUNDARIES...ALONG WITH A STRONG LOW LEVEL JET WILL CAUSE THUNDERSTORMS TO DEVELOP OVER WESTERN MINNESOTA THIS EVENING. AS THESE STORMS MOVE EASTWARD THEY WILL LIKELY EVOLVE INTO ONE OR MORE COMPLEXES OF STORMS WHICH WILL MOVE ACROSS THE AREA LATER THIS EVENING AND OVERNIGHT. THE MAIN THREAT LOOKS TO BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COLD FRONT WILL MOVE SOUTH OF THE AREA ON THURSDAY...THEN RETURN NORTH ONCE AGAIN LATER THURSDAY NIGHT INTO FRIDAY. THIS BOUNDARY LOOKS TO REMAIN OVER THE AREA RIGHT THROUGH THE WEEKEND. THUS PERIODS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEEKEND. THE THREAT OF SEVERE WEATHER WILL BE DETERMINED BY THE EXACT LOCATION OF THE FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TONIGHT...GENERALLY BETWEEN 8 PM AND 2 AM. RABERDING/SCHRECK
The La Crosse radar (KARX), 101 km away, was scanning. The volume nearest the first event began at 01:56 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394238.